Depo-Provera injections are a form of contraception that many women receive. The contraceptive injection contains the hormone progestin and is given once every three months to women to suppress the ovulation cycle and serve its contraceptive purposes. Depo injections are very effective in preventing pregnancy and are outright effective right after injection.
Many women get their Depo shot the first five days of their normal menstrual period and the contraception is able to kick in immediately. There are many benefits and effects of Depo-Provera, but the most common side effect of the injection is a change in the woman’s menstrual cycle.
How Do Depo Injections Affect your Period?
Most women experience noticeable changes in their menstrual cycle when using this form of contraception. Menstrual cycle irregularity is one of the biggest side effects, both during use of the injections and persisting for some time after injections have stopped .
For some women, the shot can halt their menstrual cycle altogether. For other women, spotting and heavy, irregular bleeding is a common side effect.
Menstrual irregularities can persist even after the Depo injections are stopped, although there are medications available if the irregular bleeding becomes a consistent condition.
The longer you use Depo, the more likely it will affect your menstrual cycle and increase the chances of stopping your period altogether. After a while of no longer getting the injections, women will often return to a normal menstrual cycle.
Depo-Provera has also been used to treat painful menstrual complications. Since the injection suppresses ovulation and the menstrual cycle, women who experience menstrual-related problems, such as endometriosis and dysmenorrhea, are sometimes recommended the Depo shot, although when women stop taking the shot complications often return.
Are There Any Long-Term Side Effects?
Because it takes a minimum amount of 3 months for it to fully leave your body, if you stop taking Depo injections due to complicated side effects, those side effects are likely to remain for some time.
If you stop taking Depo, you may also have a delay in your fertility, and it may be up to 10 months or longer before your ovulation cycle returns . It may also take a while for your menstrual cycle to return to normal. The side effects are generally more short term, but they can persist for some time after halting the injections.
Hello. I had Depo Shots for I think almost 2 yrs. I stopped getting it in April 2018. My period started last month after stopping the shot, and according to my period tracker, I was supposed to start my period on the 3rd of this month, but I have not yet. Is this normal or should I need to take a pregnancy test?
Hi Lisette, if there is a potential that you could be pregnant, take a pregnancy test. However it can take some time for your period to regulate after stopping depo.
Hi my last jab was on the 12th Feb 2018, it’s now the 6th August 2018 and I still haven’t had a period I only got the depo twice and had to stop as it didn’t agree with me. I have endometriosis if that is delaying my periods returning? I haven’t had a period since November 2017 before I had the depo injection
Hi there Kira, to find out for sure what is causing the delay in your period I think it is best you see your doctor for more thorough assessment.
I took one depo shot April 12,2018. It is now 7/31/2018. Is this normal?
Hello Yatrice, is what normal?
Hi i stop may depo injection in may 14/2018 and may period is on june 15/2018 now july 23/2018 my period is only 2days is there posible to pregnant
Hi Cecil, have you taken a pregnancy test? however if you just stopped your depo, your body still might be regulating itself from the additional hormones.
my last jab was due 12/feb/18
which i didnt go for, my periods returned on 26/feb/18 and my cycles have been crazy, i missed march and had near on 3 weeks bleed in april then my body regulated for may – june was 35 days
and this cycle is 38 days so far.
pregnancy tests are coming back negative around 3weeks after my last af i had 2 days of spotting pink when i wiped nothing major and haven’t had anything since and no signs of af arriving anytime soon
when should i test again?
Hello Amy, yes you are advised to retest for pregnancy.
I’ve tested every morning and all negative I’m now cycle day 41 and still no signs of period at all
When should I seek advice from my gp?
Hi Amy, if you are still experiencing delayed periods I would make an appointment, however some who stop the injections take months for their bodies to regulate themselves. Give them a call.
Hi. I stopped my depo last april 29,i got my period last june 15,i had sex and we used condom as our protection. I am expecting my period this july 15,but still i don’t bleed,. Is this normal?
Hello Korina, since you have just stopped your depo provera shot your period might take a while to regularize.